Alert archive / Iowa / Special Weather Statements in 2021
Special Weather Statement, NWS Quad Cities, IA
NWS Quad Cities, IA issued this special weather statement at Aug 24, 2021, 6:49 PM CDT for Scott County, Iowa; Rock Island County, Illinois. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 24, 2021, 6:49 PM CDT (23:49 UTC)
- Expired
- Aug 24, 2021, 7:30 PM CDT
- In force
- 41 min
- Issued by
- NWS Quad Cities, IA
- Hail
- 0.00 in
- Wind
- 50
Counties Scott County, IA, Rock Island County, IL
The radar
The Quad Cities radar (KDVN), 18 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.8 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1809 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 1284 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
407
WWUS83 KDVN 242349
SPSDVN
Special Weather Statement
National Weather Service Quad Cities IA/IL
649 PM CDT Tue Aug 24 2021
IAZ065>068-ILZ015-250030-
Rock Island IL-Scott IA-Clinton IA-Muscatine IA-Cedar IA-
649 PM CDT Tue Aug 24 2021
...Strong thunderstorms will impact portions of southwestern Rock
Island, eastern Cedar, Scott, northeastern Muscatine and southwestern
Clinton Counties through 730 PM CDT...
At 649 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Toronto to near Durant to Fairport to
Illinois City. Movement was east at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Montpelier around 655 PM CDT.
Blue Grass around 700 PM CDT.
Walcott, Andalusia and Calamus around 705 PM CDT.
Other locations in the path of these storms include Buffalo, Donahue,
Taylor Ridge, Eldridge, Long Grove, Grand Mound, Davenport, Rock
Island, Milan, Oak Grove, DeWitt, Moline and Bettendorf.
This includes the following highways...
Interstate 74 in Iowa between mile markers 1 and 5.
Interstate 80 in Iowa between mile markers 268 and 299.
Interstate 74 in Illinois between mile markers 1 and 2.
Interstate 280 between mile markers 1 and 17.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
northwestern Illinois...and east central Iowa.
&&
LAT...LON 4189 9053 4152 9048 4135 9055 4141 9101
4147 9110 4169 9111 4191 9107
TIME...MOT...LOC 2349Z 276DEG 28KT 4190 9092 4166 9088 4145 9088 4141
9090
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
$$
GibbsWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this special weather statement went out at Aug 24, 6:21 PM CDT, 28 minutes earlier.
Area forecast discussion, Aug 24, 6:21 PM CDT, 28 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
621 PM CDT Tue Aug 24 2021
...00Z AVIATION UPDATE...
.SYNOPSIS...
Issued at 315 PM CDT Tue Aug 24 2021
Clear skies has allowed very warm and humid conditions to develop
today with afternoon temperatures in the 90s, dewpoints well into
the 70s and widespread heat index readings in the 100 to 105 and
locally higher. Outflow boundaries from overnight storms to the
north and northwest have triggered a complex of severe storms with
damaging winds moving into the western corridors of highway 20 and
developing as far south as highway 30 in eastern Iowa area this
afternoon. This was in a ring of fire type pattern with the forecast
area along the northern edge of a sprawling upper high and dome of
hot air aloft from the four corners region into the western Ohio
River Valley.
&&
.SHORT TERM...(This Evening and Tonight)
ISSUED AT 315 PM CDT Tue Aug 24 2021
Severe storms with potential for higher end damaging winds and heavy
rainfall will be in the initial concern, then focus shifts to the
potential for redeveloping storms tonight. Very warm and humid
conditions will remain in place overnight.
Severe storms were occurring along the northern gradient of very
high CAPE, in the surface layer of 4000 plus J/KG, southern edge of
higher deep shear along the IA/MN border and surface convergence
enhanced by a west to east outflow boundary that was just north of
the highway 20 corridor. This complex will likely continue east to
southeast late this afternoon across eastern Iowa into northwest
Illinois by early evening. Area radars show weaker storms trailing
the main complex into central Iowa. This are likely deeper into the
capped environment and there is greater uncertainty in how strong
these may become.
Overnight, a low level jet southwesterly feed has been shown in the
models since this morning, which would interact with boundaries
remnant from the current activity to cause storms to redevelop and
possibly become a focus for heavy rainfall and possibly damaging
winds. Just where this sets up is uncertain and thus have a large
area of chance pops, anticipating being able to further refine these
in later updates.
The Heat Advisory remains in effect for all but the far north until
01Z. Conditions will remain uncomfortably warm and humid through the
night outside storms, with lows in the lower to mid 70s.
.LONG TERM...(Wednesday through next Tuesday)
ISSUED AT 315 PM CDT Tue Aug 24 2021
Wednesday...Will advertise high temps in the low 90s with mid 70
DPTs, but quite a bit of uncertainty if clouds and areas of precip
linger out of Tue night or continue to percolate well into the day.
Thus will hold of any heat headlines for now. Some chance for high
CAPE isolated severe storms in the afternoon depending on EML
holding on or some erosion to allow sfc feed intrusion by updrafts.
Or there also could be an elevated hailer or loaded downburst threat
by higher based storms.
Wednesday night and Thursday...Potential of a ridge-riding vort max
kicking up at least elevated showers/storms acrs the area Wed night,
but high uncertainty continues on placement and timing, maybe when
the LLJ gets more organized later at night. A decent chance that the
cloud debris, outflow or even lingering clusters/sctrd precip lasts
well into Thu for a cooler day or at least sub-advisory levels.
Heavy rain and/or severe MCS scenario still looms for Thu night just
to the north acrs MN into WI, but may have to watch for a "wing" of
this activity bleeding down toward the CWA late Thu night into early
Fri morning.
Friday through next Tuesday...A battle of warmth and storms
continuing on edge of the thermal ridge through Saturday, until an
upstream upper trof can press eastward and dig through the western
GRT LKS shunting a cool front through the region. Possible heat
headlines needed for Friday. The 12z ECMWF continues to be more
robust and progressive with this process happening sometime during
the day Sunday, and the 12z GFS agrees. Thus it appears cooler temps
on track for early next week, with better precip chances shunted to
the south.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
ISSUED AT 621 PM CDT Tue Aug 24 2021
Strong thunderstorms with heavy rainfall and wind gusts possibly
up to 50 kts will be in the CID, MLI and BRL areas until roughly
02Z. Conditions will then return to VFR overnight, with
thunderstorms possibly redeveloping. Overall confidence is low
with this potential and related timing. For now the forecasts all
have prob30 wording for storms in the 09z to 13z timeframe.
Thunderstorms will also be possible Wednesday, but confidence is
too low to include any mention at this time.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Heat Advisory until 8 PM CDT this evening for Des Moines-Henry
IA-Jefferson-Lee-Van Buren.
IL...Heat Advisory until 8 PM CDT this evening for Hancock-Henderson-
McDonough-Warren.
MO...Heat Advisory until 8 PM CDT this evening for Clark-Scotland.
&&
SYNOPSIS...Sheets
SHORT TERM...Sheets
LONG TERM...12
AVIATION...SheetsHazardous weather outlook, Aug 24, 4:06 PM CDT, 2 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 406 PM CDT Tue Aug 24 2021 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-251000- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 406 PM CDT Tue Aug 24 2021 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...REST OF THIS AFTERNOON AND TONIGHT Severe thunderstorms will continue across portions of the Outlook Area north of Interstate 80 this evening. All threats of severe weather are possible with these storms. More thunderstorms are then possible later tonight into early Wednesday morning.Some of these storms may also be strong, as well as produce locally heavy rainfall. Away from the storms, a Heat Advisory continues for much of the Outlook Area through mid evening. Heat indices of 100 to 105 degrees are expected. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Thunderstorms are possible nearly every day through Sunday. Severe weather is possible on Wednesday. Beyond then, it is too early to determine the severe risk. Depending on cloud cover and storm coverage, afternoon heat index readings of 100 to 105 degrees are possible for portions of the outlook area Wednesday through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is needed through this evening especially north of Interstate 80. 12
In the hours before
Special weather statement, Aug 24, 5:27 PM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
527 PM CDT Tue Aug 24 2021
IAZ052-064-077-242315-
Linn IA-Washington IA-Johnson IA-
527 PM CDT Tue Aug 24 2021
...Strong thunderstorms will impact portions of Johnson, northeastern
Washington and southern Linn Counties through 615 PM CDT...
At 527 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Shellsburg to Walford to near Conroy.
Movement was southeast at 50 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Walford around 530 PM CDT.
Oxford around 535 PM CDT.
Cedar Rapids, Hiawatha, Fairfax, Swisher and Shueyville around 540
PM CDT.
Coralville, North Liberty and Tiffin around 545 PM CDT.
Other locations in the path of these storms include Marion, Solon,
University Heights, Lake Macbride State Park, Oakdale, Iowa City,
Ely, Bertram, Mount Vernon, Lisbon and Hills.
This includes the following highways...
Interstate 80 in Iowa between mile markers 230 and 253.
Interstate 380 between mile markers 1 and 24.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
east central Iowa.
&&
LAT...LON 4207 9183 4196 9140 4186 9137 4158 9137
4147 9151 4147 9152 4149 9150 4151 9153
4151 9160 4162 9183
TIME...MOT...LOC 2227Z 296DEG 42KT 4208 9191 4187 9186 4171 9206
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
GibbsLocal storm report, Aug 24, 5:29 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
529 PM CDT TUE AUG 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM TSTM WND GST LANARK 42.10N 89.83W
08/24/2021 E60 MPH CARROLL IL TRAINED SPOTTER
SMALL TREE LIMBS COMING DOWN.
&&
GROSSLocal storm report, Aug 24, 5:37 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
537 PM CDT TUE AUG 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM TSTM WND GST DAVENPORT MUNICIPALITY 41.62N 90.58W
08/24/2021 M48 MPH SCOTT IA ASOS
ASOS STATION KDVN DAVENPORT ARPT.
&&
GROSSLocal storm report, Aug 24, 5:44 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
544 PM CDT TUE AUG 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 PM TSTM WND GST CLINTON MUNICIPALITY 41.82N 90.32W
08/24/2021 M60 MPH CLINTON IA AWOS
AWOS STATION KCWI CLINTON ARPT.
&&
GROSSLocal storm report, Aug 24, 6:43 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
643 PM CDT TUE AUG 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM TSTM WND DMG HANOVER 42.25N 90.28W
08/24/2021 JO DAVIESS IL PUBLIC
LARGE TREES DOWN IN HANOVER. TIME ESTIMATED
FROM RADAR.
&&
PSSpecial weather statement, Aug 24, 6:49 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
649 PM CDT Tue Aug 24 2021
IAZ065>068-ILZ015-250030-
Rock Island IL-Scott IA-Clinton IA-Muscatine IA-Cedar IA-
649 PM CDT Tue Aug 24 2021
...Strong thunderstorms will impact portions of southwestern Rock
Island, eastern Cedar, Scott, northeastern Muscatine and southwestern
Clinton Counties through 730 PM CDT...
At 649 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Toronto to near Durant to Fairport to
Illinois City. Movement was east at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Montpelier around 655 PM CDT.
Blue Grass around 700 PM CDT.
Walcott, Andalusia and Calamus around 705 PM CDT.
Other locations in the path of these storms include Buffalo, Donahue,
Taylor Ridge, Eldridge, Long Grove, Grand Mound, Davenport, Rock
Island, Milan, Oak Grove, DeWitt, Moline and Bettendorf.
This includes the following highways...
Interstate 74 in Iowa between mile markers 1 and 5.
Interstate 80 in Iowa between mile markers 268 and 299.
Interstate 74 in Illinois between mile markers 1 and 2.
Interstate 280 between mile markers 1 and 17.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
northwestern Illinois...and east central Iowa.
&&
LAT...LON 4189 9053 4152 9048 4135 9055 4141 9101
4147 9110 4169 9111 4191 9107
TIME...MOT...LOC 2349Z 276DEG 28KT 4190 9092 4166 9088 4145 9088 4141
9090
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
GibbsThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 2:21 PM CDT | Severe Thunderstorm Warning | DVN | Buchanan | 39 min |
| Aug 24, 2:49 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Buchanan, Delaware, Jones, Linn | 56 min |
| Aug 24, 3:03 PM CDT | Severe Thunderstorm Warning | DVN | Buchanan, Delaware, Dubuque | 42 min |
| Aug 24, 3:38 PM CDT | Tornado Warning | DVN | Dubuque | 25 min |
| Aug 24, 3:42 PM CDT | Severe Thunderstorm Warning | DVN | Delaware, Dubuque | 48 min |
| Aug 24, 4:07 PM CDT | Special Weather Statement | DVN | Cedar, Clinton, Jackson, Johnson | 23 min |
| Aug 24, 4:17 PM CDT | Severe Thunderstorm Warning | DVN | Dubuque, Jackson | 58 min |
| Aug 24, 4:54 PM CDT | Special Weather Statement | DVN | Benton | 36 min |
| Aug 24, 5:01 PM CDT | Severe Thunderstorm Warning | DVN | Jackson | 59 min |
| Aug 24, 5:05 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Iowa | 40 min |
| Aug 24, 5:23 PM CDT | Severe Thunderstorm Warning | DVN | Clinton, Scott | 37 min |
| Aug 24, 5:27 PM CDT | Special Weather Statement | DVN | Johnson | 48 min |
| Aug 24, 6:07 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Johnson, Linn | 38 min |
| Aug 24, 5:46 PM CDT | Severe Thunderstorm Warning | DVN | Bureau, Henry, Mercer, Rock Island, Whiteside | 44 min |
Nearby
Special Weather Statements in Iowa, 2021Special Weather Statements in Illinois, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.